PharmD Info

A forum for Indian Pharmacy Professionals

Important: Registered today to have the complete access on this forum --- Register Here
Information for consumers and health professionals on new drug warnings and other safety information, drug label changes, and shortages of medically necessary drug products. Eg: CDCSO,PvPI and FDA Safety Alerts.
#2576
The U.S. Food and Drug Administration (FDA) is advising caution before prescribing the antibiotic clarithromycin (Biaxin) to patients with heart disease because of a potential increased risk of heart problems or death that can occur years later. Our recommendation is based on our review of the results of a 10-year follow-up study1 of patients with coronary heart disease from a large clinical trial2 that first observed this safety issue.

As a result, we have added a new warning about this increased risk of death in patients with heart disease, and advised prescribers to consider using other antibiotics in such patients. We have also added the study results to the clarithromycin drug labels. As part of FDA’s usual ongoing safety monitoring of drugs, we are continuing to monitor safety reports in patients taking clarithromycin.

Health care professionals should be aware of these significant risks and weigh the benefits and risks of clarithromycin before prescribing it to any patient, particularly in patients with heart disease and even for short periods, and consider using other available antibiotics. Advise patients with heart disease of the signs and symptoms of cardiovascular problems, regardless of the medical condition for which you are treating them with clarithromycin.

Patients should tell your health care professionals if you have heart disease, especially when you are being prescribed an antibiotic to treat an infection. Talk to them about the benefits and risks of clarithromycin and any alternative treatments. Do not stop taking your heart disease medicine or antibiotic without first talking to your health care professionals. Doing so could be harmful without your health care professionals’ direct supervision. Seek medical attention immediately if you experience symptoms of a heart attack or stroke, such as chest pain, shortness of breath or trouble breathing, pain or weakness in one part or side of your body, or slurred speech.

Reference: https://www.fda.gov/Drugs/DrugSafety/ucm597289.htm
Similar Topics
Topics Statistics Last post
0 Replies 
833 Views
by swathi
21 May 2017, 22:41
Alcoholic Liver Disease
by swathi  - 21 Mar 2018, 20:32  - In: Pharm D II Year Notes
0 Replies 
462 Views
by swathi
21 Mar 2018, 20:32
0 Replies 
1156 Views
by Prajith
02 Jul 2017, 09:42
0 Replies 
1121 Views
by Admin
10 Aug 2017, 18:48

Tags

I am interested in the summer school of Ooty on ap[…]

Thanks for providing this questions.Helpful post

Indian Navy invites applications for the following[…]

Note: All Ph.D. Scholars (Full Time or Part Time) […]

WELCOME TO OUR E-LEARN COURSE WORK MODULES